Wisconsin, 2008

Winter Storm in Wisconsin, November 30, 2008

November 30, 2008 · NWS GRB · 5 events in 5 counties and zones

Snow and very strong winds developed across east-central Wisconsin as low pressure moved across the eastern Great Lakes from the mid-south. Snowfall ranged from 3 inches to nearly 7 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Snow and very strong winds developed across east-central Wisconsin as low pressure moved across the eastern Great Lakes from the mid-south. Snowfall ranged from 3 inches to nearly 7 inches. Wind gusts frequently exceeded 30 mph during the night, creating widespread blowing snow and low visibilities. The winter storm conditions continued through the morning hours of December 1st.

Manitowoc County, where whiteout conditions were reported around Interstate Highway 43 and County Highway XX, was hit hardest by the storm. Snow-covered and slippery roads played a part in more than 50 accidents across the county. Four people were injured in those accidents and a 51-year old woman was killed when her mini-van collided with another vehicle at County Highways B and V in Mishicot (Manitowoc Co.).

Some of the highest snowfall totals included 6.8 inches in St. Nazianz (Manitowoc Co.), 5.0 inches at New Holstein (Calumet Co.), 4.8 inches at Green Bay (Brown Co.) and 4.5 inches at Sturgeon Bay (Door Co.) and Kewaunee (Kewaunee Co.). The peak wind gust was 47 mph at Northport, near the tip of the Door County peninsula. Other strong gusts included 38 mph at Green Bay, 34 mph at Kewaunee and 32 mph near Ephraim (Door Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 30, 2:51 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 30, 2:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CST SUN NOV 30 2008

.SYNOPSIS...VERY ACTIVE WX LARGE SCALE PATTERN IN PLACE ACRS THE
CONUS. STG RIDGE WL REMAIN NR THE WEST COAST...WITH DOWNSTREAM TROF
POSN NEAR THE GREAT LAKES RGN. THE UPR PATTERN SHOULD LEAD TO THE
DEVELOPMENT OF A FEW FAIRLY SIG STORM SYSTEMS THROUGHOUT THE PERIOD.
TEMPS WL HEAD FOR BLO NORMAL LEVELS AS CANADIAN AIR SETTLES ACRS THE
RGN DURING THE WK.
&&

.SHORT TERM...TNGT/MON. FORCING WITH MAIN STORM SYSTEM NOW INCRG
ACRS E-C WI. RETURNS INCRG RAPIDLY ON RADAR. MAIN CONCERN ABOUT
ACCUMULATIONS IS NOW THE WATER-TO-SNOW RATIO...AND WHAT EFFECT WARM
BOUNDARY LAYER TEMPS WL HAVE THIS EVENING. WL PROBABLY STICK CLOSE
TO PREV FCST...BUT MAY MAKE SOME TWEAKS AT THE LAST MINUTE. WL
EXPAND ADVISORY NEWD A BIT TO ACCOUNT FOR LATEST RADAR TRENDS.

BAND FARTHER NW HAS BEEN THE MAIN SHOW UP TO THIS POINT. BUT GUID
SUGGESTS IT WL DRIFT WWD AND SLOWLY DECR DURING THE EVENING. THAT
SEEMS REASONABLE AS MAIN FORCING TAKES OVER THE SE. ADVISORY FOR
CENTRAL WI IS UNTIL 06Z...AND WL STICK WITH THAT FOR NOW. EVENING
SHIFT CAN EXTEND IF NEEDED.

SCT SHSN OFF LAKE SUPERIOR WL WORK INTO THE N...BUT TRAJ NOT IDEAL
SO THAT SHOULD KEEP THINGS IN CHECK.

.LONG TERM...MON NGT THRU NXT SUNDAY. AMPLIFIED FLOW ACROSS THE
CONUS TO PERSIST THRU NXT WEEKEND WITH AN UPR RDG JUST OFF THE
WEST COAST AND AN UPR TROF AFFECTING MOST AREAS EAST OF THE
CONTINENTAL DIVIDE. THIS SCENARIO PLACES NE WI IN A NW FLOW ALOFT
WITH BLO NORMAL TEMPS...POTENTIAL FOR CLIPPER SYSTEMS AND PSBL LK
EFFECT SNOWS FOR NRN WI. THE MAIN FOCUS FOR THIS PERIOD TO BE WED
INTO THU AS LOW PRES MOVE NE FROM THE SRN PLAINS TO THE GREAT LKS.

MDLS ARE IN AGREEMENT BY BRINGING A WEAK SFC RDG INTO THE WRN
GREAT LKS RGN MON NGT. WNDS WL BACK WEST DURING THE EVENING AND
S-SW DURING THE OVRNGT HRS. ANY LINGERING LK EFFECT SNOW SHWRS/
FLURRIES SHOULD COME TO AN ABRUPT END AS TRAJS BECOME UNFAVORABLE...
THUS HAVE REMOVED ANY PCPN FROM VILAS CNTY. LOOK FOR SKIES TO BECOME
PARTLY CLDY (EVEN MOSTLY CLR FOR A TIME) AND WNDS TO DIMINISH AS THE
RDG APPROACHES. THIS WL LEAD TO A CHILLY NGT ESP WITH SOME FRESH
SNOW ON THE GROUND. PREFER THE COLDER MET GUID FOR MIN TEMPS.

CLDS WL QUICKLY MOV BACK INTO NE WI ON TUE AS A CDFNT APPROACHES
NW WI BY 00Z WED. MSTR APRS LIMITED AT THE ONSET...BUT CANNOT RULE
OUT THE LEADING EDGE OF PCPN PUSHING INTO CNTRL WI TUE AFTERNOON.
PCPN TYPE MAY BECOME AN ISSUE AS SFC TEMPS HOVER AROUND FREEZING
AND 8H TEMPS RESIDE AROUND -2C. HAVE KEPT PCPN AS ALL SNOW
N-CNTRL...BUT DONT SEE FREEZING RAIN ON THE FCST SNDNGS SO PREFER A
RAIN/SNOW MIX FOR CNTRL WI. DONT BELIEVE PCPN WL REACH ERN WI BY
TUE AFTERNOON AND HAVE REMOVED POPS THERE.

THE CDFNT MOVS INTO WI TUE NGT AND PROVIDE ENUF LIFT TO GENERATE A
CHC OF SNOW ACROSS THE ENTIRE FCST AREA. FORCING IS STILL RELATIVELY
WEAK...SO DO NOT ANTICIPATE MUCH IN THE WAY OF SNOW ACCUMULATION
(<1 INCH). TEMPS SHOULD NOT DROP TOO FAR WITH THICK CLDS/PCPN IN
THE VCNTY. PREFER TO LEAN TOWARD THE WARMER MET/NAM GUID FOR MIN
TEMPS. CDFNT TO SLIDE JUST TO OUR EAST ON WED...BUT NOT VERY FAR
AS A SFC LOW RIDES NE ALONG THE FNT. BIG QSTN IS EXACTLY WHERE THIS
SFC LOW TRACKS AS THE ECMWF/CANADIAN MDLS TAKE THE LOW INTO NE IL
BY 00Z THU...WHILE THE GFS/UKMET PREFER EITHER SRN LWR MI OR NRN
IN. THIS DIFFERENCE CAN BE TRACED BACK TO THE DEPTH OF THE UPR
TROF OVR THE PLAINS AND JET ENERGY ROUNDING THE BASE OF THE TROF.
DUE TO THE STRENGTH OF THE UPR JET...PREFER THE SHARPER UPR TROF
SOLN WHICH FAVORS THE ECMWF/CANADIAN SOLN. A TIGHTENING BAROCLINIC
ZN AND LIFT FROM THE LEFT EXIT RGN OF THE UPR JET COMBINED WITH
THE SFC LOW TRACK ALL POINT TO A WINTER STORM EVENT ACROSS SOME
PORTION OF NE WI. TOO EARLY TO DETERMINE WHICH PART OF THE FCST
AREA WL SEE THE MOST SNOW ACCUMULATION...BUT POTENTIAL IS THERE
FOR 6+ INCHES SOMEWHERE.

THE SFC LOW TRACKS NE ACROSS NRN LWR MI WED NGT AND INTO SE
ONTARIO/SW QUEBEC ON THU. ACCUMULATING SNOW WL PERSIST ACROSS THE
FCST AREA WED NGT AND THEN BEGIN TO TAPER OFF TO LGT SNOW SHWRS OR
FLURRIES ONTHU AS CYCLONIC FLOW AND CAA TAKES OVR. WL HAVE TO WATCH
WND DIRECTION ON THU AS POTENTIAL OF LK EFFECT EXISTS FROM LK
SUPERIOR. IF TRAJS BECOME FAVORABLE...NRN WI WOULD SEE ANOTHER
ROUND OF MODERATE TO HVY SNOW. HOWEVER...CURRENT INDICATIONS ARE
THAT WNDS WL HAVE TOO MUCH OF A WESTERLY COMPONENT...THEREBY
KEEPING THE BEST LK EFFECT TO OUR NORTH.

A WEAK RDG OF HI PRES TO THEN PUSH ACROSS THE WRN GREAT LKS THU
NGT AND ALREADY BE TO OUR EAST BY FRI. ANY LINGERING SNOW SHWRS
OR FLURRIES SHOULD COME TO AN END THU NGT WITH DRY CONDITIONS FOR
FRI AS WNDS BACN MORE S-SW DURING THE DAY. THE BREAK IN THE SNOW
DOES NOT LAST LONG AS MDLS INDICATE A CLIPPER-TYPE LOW PRES
QUICKLY MOVS INTO THE WRN GREAT LKS FRI NGT AND TOWARD THE ERN
GREAT LKS ON SAT. EXPECT TO SEE A BAND OF SNOW ACCOMPANY THIS
SYSTEM AND HAVE RAISED POPS INTO THE CHC CATEGORY FOR STARTERS.
WNDS SHIFT BACK TO THE NORTH BEHIND THE DEPARTED CLIPPER AND THIS
LEADS TO ANOTHER CHC OF LK EFFECT SNOW SHWRS FOR NRN WI NXT
SUNDAY. 8H TEMPS APPROACHING -20C AND FAVORABLE TRAJS WOULD BRING
A POTENTIAL OF ACCUMULATING SNOW ESP FOR VILAS CNTY.
&&

.AVIATION...IFR/LIFR CONDITIONS EXPECTED MUCH OF THE NGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 AM MONDAY
WIZ022-038>040-048>050-

WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY
WIZ020-021-031-037-045-073-074-

WINTER WEATHER ADVISORY UNTIL MIDNIGHT
WIZ030-035-036-

&&

SKOWRONSKI/KALLAS
Hazardous weather outlook, Nov 30, 6:02 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
602 AM CST SUN NOV 30 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
602 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR MUCH OF EAST CENTRAL
WISCONSIN STARTING MID AFTERNOON AND CONTINUING INTO TONIGHT.
THERE IS A CHANCE OF LIGHT SNOW EARLY TODAY BUT THEN ACCUMULATING
SNOW IS EXPECTED TO DEVELOP AFTER 3 PM THIS AFTERNOON AND CONTINUE
INTO TONIGHT. BETWEEN 3 TO 6 INCHES OF TOTAL SNOW IS EXPECTED BY
MONDAY MORNING WITH THE HIGHER AMOUNTS LOCATED TOWARD MANITOWOC
COUNTY. IN ADDITION TO THE NEW SNOWFALL...STRONG NORTH WINDS
INCREASING TO 20 TO 30 MPH THIS EVENING WITH GUSTS TO 40 MPH
OVERNIGHT WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS DUE
CONSIDERABLE BLOWING AND DRIFTING SNOW.

LESS THAN 2 INCHES OF SNOW IS EXPECTED OVER CENTRAL AND NORTH
CENTRAL WISCONSIN. BLUSTERY NORTH WINDS COMBINED WITH THE SNOW
WILL PRODUCE SLIPPERY ROADS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LIGHT FREEZING RAIN OR SLEET ON TUESDAY
SOUTH OF A WAUSAU TO KEWAUNEE LINE. THE LIGHT MIXED PRECIPITATION
MAY CREATE SLICK ROADS...BRIDGES AND SIDEWALKS.

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE AGAIN MID-WEEK AS ANOTHER
STORM SYSTEM CROSSES THE REGION. THE STORM HAS THE POTENTIAL TO
BRING A SIGNIFICANT SNOWFALL OF 6 INCHES OR MORE TO NORTHERN
WISCONSIN. IT IS STILL TOO EARLY TO PROVIDE A REASONABLE ESTIMATE
OF SNOWFALL AMOUNTS. BE SURE TO MONITOR LATER FORECASTS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS SHOULD REPORT SNOWFALL TOTALS LATER THIS AFTERNOON
AND TONIGHT.

LMZ521-522-541>543-011215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
602 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING HAS BEEN ISSUED FOR THE NEARSHORE WATERS STARTING
THIS AFTERNOON AND CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING WILL CONTINUE MONDAY.  CONDITIONS HAZARDOUS TO
SMALL CRAFT ARE LIKELY MUCH OF THE WEEK.

TDH/ECKBERG

In the hours before

Local storm report, Nov 30, 11:51 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1151 AM CST SUN NOV 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             OSHKOSH                 44.01N 88.55W
11/30/2008  E0.8 INCH        WINNEBAGO          WI   TRAINED SPOTTER

            PAVEMENT WET. SNOW ON GRASSY AREAS.

&&

DANC
Special weather statement, Nov 30, 2:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
220 PM CST SUN NOV 30 2008

WIZ022-037>040-045-048>050-074-302300-
SOUTHERN OCONTO-DOOR-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING STURGEON BAY...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON AND TWO RIVERS
220 PM CST SUN NOV 30 2008

...SNOW TO DEVELOP QUICKLY ACROSS ALL OF EAST-CENTRAL WISCONSIN DURING
THE MIDDLE TO LATE AFTERNOON...

SNOW WILL BREAK OUT QUICKLY ACROSS ALL OF EAST-CENTRAL WISCONSIN DURING
THE MIDDLE TO LATE AFTERNOON. TEMPERATURES SHOULD REMAIN AT OR A LITTLE
ABOVE FREEZING INTO THE LATE AFTERNOON...AND THAT SHOULD HOLD
ACCUMULATIONS IN CHECK AT LEAST INITIALLY.

THEN SOME COOLING IS EXPECTED TO OCCUR AS DUSK ARRIVES. THAT COMBINED
WITH THE INCREASED SNOWFALL SHOULD MAKE SNOW ACCUMULATIONS MORE LIKELY
AFTER DARK. MOTORISTS SHOULD BE PREPARED FOR DETERIORATING TRAVEL
CONDITIONS... ESPECIALLY ON UNTREATED ROADWAYS. IF YOU ARE TRAVELING
ACROSS THE AREA DURING THE REST OF THE AFTERNOON...BE PREPARED FOR
ROADWAYS TO BECOME SLIPPERY.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Door

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
November 30, 3:00 PM CST to 11:59 PM CST
Where
Manitowoc forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Manitowoc2008-11-3051FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139909, 139910, 139911, 139912, 139913.